Utah, 2015Funnel Cloud in Utah, May 27, 2015
May 27, 2015 · NWS GJT · 1 event in 1 county or zone
During the afternoon and early evening hours of the 27th a prolonged lived supercell moved through the southeast portion of the Uinta Basin producing large hail and funnel clouds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and early evening hours of the 27th a prolonged lived supercell moved through the southeast portion of the Uinta Basin producing large hail and funnel clouds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 27, 9:49 AM MST, 3 hours 11 minutes earlier.
Area forecast discussion, May 27, 9:49 AM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1049 AM MDT WED MAY 27 2015
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 352 AM MDT WED MAY 27 2015
THE SOUTHERN TROUGH WILL WORK INTO AZ TODAY AND WHILE REMAINING
SLIGHTLY AHEAD...IT WILL PHASE WITH THE IDAHO LOW FOR A BROAD TROUGH
OVER THE GREAT BASIN. WHILE IT APPEARS THAT MOISTURE WILL DECREASE A
LITTLE...SLIGHTLY LOWER PRECIPITABLE WATER AND DEW POINTS...WE WILL
STILL SEE ANOTHER ROUND OF AFTERNOON CONVECTION. HOWEVER COVERAGE
WILL PROBABLY BE A LITTLE LESS. THEN THE REMNANTS OF THE SOUTHERN
LOW...IN THE FORM OF A WEAK SHORTWAVE EJECTING FROM THE BASE OF THE
TROUGH...WILL PASS OVER OUR FORECAST AREA LATE TONIGHT. IN ADDITION
A WEAK COOL FRONT WILL WORK THROUGH THE FORECAST AREA FROM THE
NORTHWEST. THIS COMBINATION...ALONG WITH A STILL MOIST AIR MASS WILL
ALLOW SOME SHOWERS AND STORMS TO PERSIST BEYOND MIDNIGHT.
THE GREAT BASIN TROUGH...DOMINATED BY THE NORTHERN BRANCH LOW...WILL
APPROACH ON THU WITH THE TROUGH AXIS REACHING OUR NORTHWEST CORNER
LATE THU AFTERNOON/EARLY EVENING. A WEAK-MODERATE UPPER LEVEL JET
CORE ALSO APPROACHES DURING THE AFTERNOON PROVIDING SOME SUPPORT.
MOISTURE REMAINS DEEP FOR LATE MAY...AROUND 0.5 INCH PRECIPITABLE
WATER. THURSDAY AFTERNOON WILL HAVE SLIGHTLY INCREASED INSTABILITY
WITH SUBTLE COOL ADVECTION ALOFT...ESPECIALLY NORTH OF I-70.
THEREFORE LOOK FOR CONTINUED SHOWERS AND THUNDERSTORMS...
INCREASING AND STRENGTHENING IN THE AFTERNOON.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 352 AM MDT WED MAY 27 2015
THE TROUGH OVER THE GREAT BASIN AND NORTHERN ROCKIES WILL MOVE
THROUGH THE FORECAST AREA THU NIGHT THRU FRI. DYNAMIC SUPPORT FOR
DEEP CONVECTION WILL SLIDE EAST OF THE AREA EARLY THU EVENING...
THEN DRIER AIR WILL BEGIN BUILDING INTO THE AREA FROM THE SW.
BELIEVE CLOUDS AND SHOWERS WILL REMAIN OVER THE NORTHERN CO MTS
THRU THE NIGHT AND THROUGHOUT FRIDAY AS ANOTHER SECONDARY
SHORTWAVE SLIPS IN BEHIND THE MAIN TROUGH. THE SURFACE COLD FRONT
SHOULD BACK UP ALONG THE FRONT RANGE AND PUSH A LITTLE WEST SUCH
THAT SHOWERS WILL REMAIN POSSIBLE ALONG THE CONTINENTAL DIVIDE
THRU FRI NIGHT. SOME RETURN FLOW FROM THE SE MAY KEEP CLOUDS AND
PRECIP OVER THE EASTERN PORTIONS OF THE SAN JUANS AND THE LOWER
ELEVATIONS OVER ARCHULETA COUNTY SAT AND SAT NIGHT. MONDAY AND
TUESDAY BOTH LOOK DRY AND WARMER WITH THE EXCEPTION OF A CHC OF
AFTERNOON AND EVENING SHOWERS/TSTMS IN THE RESIDUAL MOISTURE ALONG
THE CONTINENTAL DIVIDE.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1049 AM MDT WED MAY 27 2015
A SHORT BREAK IN THE SHOWER AND THUNDERSTORM ACTIVITY THIS MORNING
IS LEAVING VFR CONDITIONS ACROSS THE FORECAST TERMINALS. HOWEVER
SOME CLOUD COVER HUGGING THE DIVIDE PEAKS ARE LEADING TO AREAS OF
TERRAIN OBSCURATION. AFTERNOON HEATING AND PLENTY OF REMAINING
MOISTURE WILL AGAIN LEAD TO SCATTERED AFTERNOON SHOWERS WITH
EMBEDDED THUNDERSTORMS. EXACT TIMING IS DIFFICULT BUT 27/20Z TO
28/04Z WILL BE THE PERIOD OF THE MOST ACTIVITY. THE MAIN THREATS
WILL BE GUSTY...ERRATIC WINDS AND LIGHTNING. FLIGHT CRITERIA COULD
BE TEMPORARILY DECREASED BY SHOWERS PASSING OVER THE FLIGHT
TERMINALS. SHOWERS WILL REMAIN OVER NORTHERN UTAH AND COLORADO
OVERNIGHT...OTHERWISE CLEARING IS EXPECTED ELSEWHERE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...EH
LONG TERM...CC
AVIATION...TGJT
Hazardous weather outlook, May 27, 3:02 AM MST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
402 AM MDT WED MAY 27 2015
COZ001>014-017>023-UTZ022>025-027>029-281015-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
402 AM MDT WED MAY 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING...WITH SCATTERED SHOWERS CONTINUING
OVERNIGHT. PERIOD OF RAIN...LOCALIZED GUSTY WINDS...SMALL HAIL
AND LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WEDNESDAY AND THURSDAY...THE LOWER DESERT VALLEYS WILL BE DRIER
WITH WARMER CONDITIONS...BUT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING OVER NORTHEAST
UTAH...THE MOUNTAINS OF WESTERN COLORADO AND THE WEST-CENTRAL
COLORADO VALLEYS.
FRIDAY THROUGH TUESDAY...DRIER AND WARMER CONDITIONS ARE EXPECTED
ACROSS THE AREA...EXCEPT THAT ISOLATED AFTERNOON AND EARLY
EVENING THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS ALONG AND
NEAR THE CONTINENTAL DIVIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CJC
Funnel Cloud, Uintah
- When
- May 27, 1:00 PM MST to 1:15 PM MST
- Where
- Uintah County, 2.45 mi SW of Randlett to 2.17 mi SSE of Randlett
- Reported by
- Trained Spotter
- Coordinates
- 40.205, -109.833
A funnel cloud was reported with a severe thunderstorm moving into far western Uinta County near the Leland Bench and Pelican Lake area.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 27 to 31, 20155 deaths · $15 million · 1.75 in hail · 76 events
- Tornadoes and Dust Storm in Texas, May 27, 20151 death · 3 injured · EF2 · 29 events
- Tornadoes and Flash Flooding in Kansas, May 27 to 28, 2015$4.5 million · EF1 · 45 events
- Damaging Winds in Texas, May 27, 20151 death · $50,000 · 60 kt wind · 2 events
- Heavy Rain in Michigan, May 27, 20151 death · $30,000 · 1 event
- Flooding and Hail in Texas, May 27 to 28, 2015$900,000 · 4.5 in hail · 8 events
- Hail in Michigan, May 27, 2015$500,000 · 2 in hail · 1 event
- Hail and Damaging Winds in Ohio, May 27, 2015$119,000 · 1 in hail · 19 events
- Damaging Winds and Lightning Strike in Massachusetts, May 27, 2015$120,000 · 70 kt wind · 13 events
- Flash Flooding and Damaging Winds in New York, May 27, 2015$75,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Michigan, May 27, 2015$40,000 · 2 in hail · 26 events
- Damaging Winds and Lightning Strike in Vermont, May 27, 2015$35,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612530.